Florida, 2009Rip Current in Florida, July 3, 2009
July 3, 2009 · NWS MOB · 1 event in 1 county or zone
Strong rip currents along the Western Florida Panhandle become deadly at Destin on July 3rd when a tourist visiting from Louisiana drowns at James Lee Park.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents along the Western Florida Panhandle become deadly at Destin on July 3rd when a tourist visiting from Louisiana drowns at James Lee Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 3, 2:18 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 3, 2:18 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
318 PM CDT FRI JUL 3 2009
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)THE FORECAST IS SHAPING
UP TO BE A FOLLOW THE BEST MOISTURE KIND OF ONE. FIRST...TAKING A
LOOK AT THE CURRENT ANALYSIS OVER THE CONUS AND SURROUNDING
AREAS...UPPER LEVEL HIGH PRESSURE WAS CENTERED OVER TX...WITH A
TROUGH STRETCHING SOUTH FROM HUDSON BAY...OVER EASTERN CA...THEN OVER
THE ATLANTIC SEABOARD TO THE YUCATAN PENINSULA. ANOTHER UPPER TROUGH
WAS ANALYZED RUNNING SOUTH FROM THE GULF OF ALASKA...WITH QUITE A BIT
OF SHORTWAVES SWIRLING THROUGH THE FLOW. IN THE LOWER LEVELS OF THE
ATMOSPHERE...SURFACE HIGH PRESSURE WAS ANALYZED OVER THE MISS RIVER
VALLEY...WITH A SURFACE FRONT STRETCHING FROM WESTERN KS...TO THE
NORTHERN GULF COAST...THEN NORTH ALONG THE EASTERN SEABOARD. A MUCH
DRIER AIRMASS IS MOVING SOUTH OVER THE EASTERN CONUS BEHIND THIS
FRONT. PRECIP H20 VALUES REPORTED AT KFFC...0.89...1.04 AT
KBMX...AND A LITTLE OVER 1.8 AT KLIX AND KTAE. LOOKING AT THE GOES
PRECIP H20 PLOT...THE ADVANCE OF THE DRY AIR HAS SLOWED DURING THE
DAY...AND IS TAKING A MORE EASTERLY JOG...MAINLY DUE TO THE
NORTHWESTERLY UPPER FLOW ALL REPORTED BY THE UPPER AIR STATION ALONG
THE I-20 CORRIDOR EAST OF THE MISS RIVER. ALONG THE IMMEDIATE GULF
COAST...DEW POINTS ON THE LATEST OBS ARE STILL PRETTY HIGH..IN THE LOW
TO MID 70S...WHILST MOVING INLAND...DEWPOINTS QUICKLY DROP TO THE
MID 60S NORTH OF I10...UPPER 50S OVER NORTHERN REACHES OF THE FA. AM
KEEPING A CLOSE EYE ON RADAR AND SATELLITE TO SEE IF ANY DEVELOPMENT
FIRES ALONG THE GULF BREEZE STRUGGLING TO MOVE INLAND.
TONIGHT...HAVE CONFINED ANY CHANCE FOR RAIN TO SOUTHWESTERN SECTIONS
OF THE FA...WITH THE BEST MOISTURE LEVELS. AM RESERVING THE RIGHT TO
MODIFY AT THE LAST MINUTE DEPENDING UPON ANY DEVELOPMENT. WITH DRIER
AIR MOVING OVER THE NORTHEASTERN HALF OF THE FA...AM EXPECTING
ANOTHER COMFORTABLE NIGHT OVER MOST OF THE FA. MAV GOING GENERALLY
COOLER IN THE DRIER AREAS...WARMER IN THE MOISTER AREAS. FEEL THAT
WITH THE DRIER AIR PUSH SEEMINGLY STALLED IN ITS SOUTHWARD
PUSH...HAVE WENT A BIT ABOVE THE MAV GUIDANCE FEELING THAT WITH MORE
ENERGY OVERNIGHT TONIGHT FROM THE EXTRA MOISTURE COOLING.
FOR SATURDAY THROUGH SATURDAY NIGHT...AS SOME UPPER ENERGY BEGINS
PASSING NORTH OF THE AREA...SURFACE HIGH OVER THE MISS RIVER VALLEY
WILL GET PUSHED EAST...WITH LOW LEVEL FLOW RETURNING TO SOUTHERLY.
HAVE LEANED TOWARDS THE BETTER PERFORMING NAM WITH THE POPS...WITH
THE GFS CONSISTENTLY UNDER-DOING THE POPS ALONG THE COAST. FOR
TEMPS...MAV/MET IN PRETTY GOOD AGREEMENT...HAVE DEVIATED
SIGNIFICANTLY FROM GUIDANCE WITH TEMPS.
FOR SUNDAY INTO SUNDAY NIGHT...THE SURFACE BOUNDARY CREATED BY THE
PASSING UPPER ENERGY PUSHES SOUTH TOWARDS...THEN OVER THE FA...NAM IS
A BIT FARTHER SOUTH WITH THE FRONT BY MONDAY MORN...PUSHING THE FRONT
TO THE NORTHERN GULF COAST...THE GFS FARTHER INLAND JUST SOUTH OF
I20. WITH THE FRONT PUSHING FARTHER SOUTH...AND MOISTURE LEVELS HIGH
IN THE NAM...POPS ARE PREDICTABLY HIGHER THAN THE GFS. HAVE WENT A
BLENDED APPROACH WITH THE POPS FOR THIS TIME FRAME. TEMPS...HAVE
PRETTY MUCH STUCK WITH GUIDANCE...WITH MAV/MET IN PRETTY GOOD
AGREEMENT.
.LONG TERM...(MONDAY ON)GUIDANCE DIVERGES A BIT MONDAY INTO
TUESDAY...WITH THE GFS ADVERTISING A SHORTWAVE MOVING OVER TH
SOUTHERN PLAINS TO THE SOUTHEASTERN CONUS...DEVELOPING A SURFACE LOW
NORTH OF THE GULF COAST SUNDAY NIGHT AS IT MOVES EAST. ECMWF DOES NOT
HAVE THIS FEATURE. CONSENSUS IS THAT THIS FEATURE IS PRETTY MUCH
BOGUS...AND TAKING THE APPROACH OF A FRONT SAGGING SOUTH OVER THE
FA...PROVIDING THE FOCUS FOR TSRA GENERATION...ALONG WITH A GULF
BREEZE MONDAY THROUGH TUESDAY. BOTH ECMWF/GFS ADVERTISING THE
SURFACE BOUNDARY STALLING ALONG THE NORTHERN GULF COAST BY MID WEEK.
WITH CURRENT MEX GUIDANCE IN GENERAL AGREEMENT WITH THE PREVIOUS RUN
AND 00Z ENSEMBLE MEAN...SCATTERED AFTERNOON/EVENING POPS ARE IN STORE
FOR THE COMING WEEK.
&&
.AVIATION...(A8Z ISSUANCE)MAINLY VFR THROUGH THE 4TH...A
POSSIBILITY OF VERY ISOLATED BUT POSSIBLY STRONG STORMS RIGHT ALONG
THE COAST LATE THIS AFTERNOON. IF SO...BRIEF IFR/LIFR POSSIBLE ALONG
WITH GUSTY SHIFTING SURFACE WINDS AND STRONG TO SEVERE TURBULENCE
WITHIN 15 MILES OF STORMS. /11
&&
.MARINE...A WEAK FRONTAL BOUNDARY DRIFTED SOUTH OVER THE COASTAL
WATERS THIS MORNING BUT WILL EITHER DISSIPATE OR RETURN NORTH LATER
THIS AFTERNOON. WINDS NEAR SHORE WERE EITHER LIGHT NORTHERLY OR LIGHT
WESTERLY...WILL BE SWITCHING TO LIGHT SOUTHWEST LATER THIS
AFTERNOON. EXPECT NORMAL DIURNAL CYCLE SATURDAY AND SUNDAY WITH WIND
SPEEDS NO MORE THAN 10 TO 15 KNOTS...AWAY FROM VERY ISOLATED
CONVECTION. WINDS INCREASE SLIGHTLY THE FIRST OF THE WEEK...MORE SO
FARTHER OUT...AS A TROPICAL WAVE SLIDES WEST ACROSS THE SOUTHERN
GULF. HAVE DISCOUNTED THE CLOSED SURFACE LOW SHOWN BY THE GFS MOVING
EAST ACROSS THE SOUTHERN STATES THE FIRST OF THE WEEK...ALTHOUGH
THERE SHOULD BE A WEAK FRONTAL TROUGH JUST INLAND DURING THAT TIME
FRAME...WHICH MAY HELP TO INCREASE THE SHOWERS AND THUNDERSTORMS. /11
&&
.FIRE WEATHER...SURFACE HIGH PRESSURE PASSING NORTH OF THE AREA THROUGH
TONIGHT WILL HELP TO MAINTAIN A GENERAL NORTHERLY LOW LEVEL FLOW INTO
SATURDAY. AS THE SURFACE HIGH MOVES TO THE EAST COAST...ONSHORE FLOW
ALONG WITH INCREASED MOISTURE LEVELS AND CHANCES FOR RAIN. A FRONT WILL
APPROACH THE NORTHERN GULF MONDAY...WHICH WILL SETTLE ALONG THE NORTHERN
GULF COAST TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 74 96 76 94 76 / 10 30 20 30 40
PENSACOLA 77 94 79 93 77 / 10 20 20 30 30
DESTIN 76 92 80 92 78 / 05 10 10 30 30
EVERGREEN 63 97 74 94 73 / 05 10 10 30 30
WAYNESBORO 64 99 72 94 71 / 05 20 10 30 40
CAMDEN 64 97 74 96 72 / 05 10 10 30 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
11/16
Hazardous weather outlook, Jul 3, 4:25 AM CST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
525 AM CDT FRI JUL 03 2009
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
525 AM CDT FRI JUL 03 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 3, 2:33 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 4 WSW BREWTON 31.08N 87.13W
07/02/2009 ESCAMBIA AL FIRE DEPT/RESCUE
*** 1 INJ *** TREE BLOWN DOWN ON BRICK FRAME HOUSE,
TRAPPING 70 YEAR OLD FEMALE WITH UNDETERMINED INJURIES.
HOME ESTIMATED TO BE A TOTAL LOSS...100K.
&&
DONFRip Current, Coastal Okaloosa
- When
- July 3, 5:10 PM CST
- Where
- Coastal Okaloosa forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
Albert Mullally Jr of Morgan City Louisiana drowned just after 6 PM CDT while swimming in the surf at James Lee Park in Destin.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
- Flash Flood in Arizona, July 3, 2009$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 200128.